The Opioid Crisis And Some Live-Saving Tips!

(PCM) We all know that the opioid crisis here in the United States has become a tremendously huge problem. Tragically, each and every day lives, both young and old, are taken due to opioid addiction and the crisis appears to show no signs of slowing down.

However, did you know that there are several steps you can take to better understand and help others, and yourself, battle or possibly even avoid an opioid addiction. We have become huge supports of the FEND (Full Energy No Drugs) movement which was co-founded by Vans Warped Tour founder Kevin Lyman as a way to educate today’s teens and young adults about the dangers of opioid usage, signs to look for in an overdose situation and resources to help guide them or someone they love in the direction of getting clean and sober.

We highly suggest downloading the FEND app, which is available for free in both the iTunes and Google Play stores!  Here are few interesting tid-bits that we learned that we hope you can pass on to others who are struggling with any type of addition.

Many individuals who are originally prescribed opioids for pain management can become addicted to these powerful drugs in less that seven days. Often times when those addicted to opioids can not get their hands on more pills they will turn to substances such as heroin to achieve the same high.

Those that are not educated about the deadly effects of both opioids and heroin will often times mix them with other substances such as alcohol, antidepressants which can lead to an overdose and possibly even death.

Would you know how to spot the signs of an overdose?  Below are some key signs to look for, as being aware may possibly save someones life.

  1. Difficulty breathing or not breathing at all
  2. Loss of consciousness
  3. Fingernails or lips turning blue
  4. Small pupils
  5. Cold to touch
  6. Limp body

When an overdose is suspected you need to act very quickly to avoid possibly long lasting health complications or death.  Here are the steps to take:

  1. Call 911
  2. Use NARCAN (Naloxone) if available
  3. Lay the person on their side (the recovery position)
  4. Stay with them until help arrives.

Naloxone, otherwise known as NARCAN, has become a mainstay at hospitals and medical wards and it considered so vital that the World Health Organization placed it on the list of essential medicines back in 1983. It can be injected or sprayed up the nose, and can stop/reverse a heroin or opioid overdose in under two minutes.

Also, many people, especially young adults become scared to call 911 in the event of a overdose situation, as they fear that they will get into trouble themselves. We feel that it is worth pointing out that you need to be honest with the paramedics on site about which drugs were used, remember, they are there to protect you and hopefully save a life.

There is something out there called the “Good Samaritan” 911 law and many are not aware of its’ existence, but it can certainly save lives.  It is active in 38 states and basically says that if you or your friend has drugs on them and you are calling 911 to save a life due to an overdose, you will not get into any legal trouble. It’s purpose to end the fear of getting into trouble or being labeled a snitch if someone is in a crisis situation.

Please be sure to keep these tips in mind if you or anyone you know is struggling with addiction. Being knowledgeable can help save a life and let’s put an end to the opioid crisis once and for all!

[fbcomments]